Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Lexapro and Terrible Nervousness

My doctor gave me 10mg of Lexapro to be taken once a day.  I am on day two and am so nervous I can barely function.  He gave me this because I told him about sleep problems.  Now I feel I'll never sleep. Should I break it in two or stop taking it?  I can't eat either, but that could be a plus.
7 Responses
Avatar universal
I am on lexapro. One of the side effects is nervousness or bursts of energy. I don't have that as a side effect. I think most doctors will start you at 10 mg. I have no idea why. I was taking 10 and within 6 days, my doctor upped it to 20. I have no side effects and am feeling better. Have been taking it for 3 months now. I do find it odd that the doctor gave you the medicine for insomnia. One thing I have read and will suggest: I read that if the nervousness is too extreme, try taking the pill in the morning and see if that helps. I take mine within 30 minutes of waking. If you try this or have already been taking it in the morning and it still doesn't help, call the doctor. You may need to be taking a lower dose, but be sure to call the doctor before you start breaking those pills in half. 8) Hope this helps.
Avatar universal
I had a horrible time getting on Lexapro, for about 8 days I was not myself.  Within 40 minutes of taking it (10mg) I could feel it.  I would get a really bad headache and it would feel like my head was shaking back and forth although it was still.  I don't know how many times I held my hand out to my husband and asked him if it was shaking.  I felt jittery and just plain horrible.  At day 3 I talked to a pharmacist, a family friend, and he told me to start for 2 weeks at 5mg.  I called my doc's office the next day and they said that was okay.  I stayed on 5mg for 6 weeks terrified to go up and experience the same symptoms again.  But I needed to get there so I did.  I had a few headaches but the nervous, jittery feeling didn't happen.

Also, I was on it for about seven months.  When I decided to go off it I went down to 7.5mg for two weeks, then 5mg for two weeks, then 2.5mg for two weeks then off.  I had pretty bad headaches for the first four or so days after reducing the dosage but no major problems.  Just to let you know, I've heard that the withdrawal is awful (like the start) but for me doing it slowly worked fine.

I wish you well.
Avatar universal
Lexapro actually gives me those *bursts* of energy and makes me very wired.  I like it b/c it helps me w/depression, but I need something to help me sleep.  I, too, am surprised he gave it to you for insomnia.
Avatar universal
I have been on Lexapro for about a year. Just recently I tried to go off of it cold turkey. Talk about anxiety and nervousness, and not being able to eat! I lost 15 pounds in 1 month! I don't have those symptoms while on it, but I sure do off of it. I recently started back on 10 mg. I am feeling better already--well at least I am not suicidal now. It is so weird how medications work differently for each person. Maybe it's not the one for you. I have tried many different kinds--Lexapro works great, but it increases my appetite, so I know I will gain weight again, and I have kissed orgasms goodbye again too. There is always good with the bad. Depression sucks don't it???!!
Avatar universal
I was on Lexapro for 2 years. The beginning was not so bad. However, gradually I worsened to the point of complete craziness. Panic attacks...severe depressions....highs...lows....out of my head.
Avatar universal
I think you might have had such a problem going off of Lexapro because you tried going cold turkey. I missed taking my medication for two days when I was out of town (I'm so bad about doing that) and I had a total emotional meltdown. I talked to my doctor and she said it is because Lexapro affects your seratonin levels (the stuff that you need to feel happy) and when I didn't take my meds my seratonin levels dropped and I really felt like I would never feel happy again. Once my meds got back in my system and I got evened out I was fine again. If you want to go off Lexapro you have to do it a little bit at a time.
I know it has its major downfalls (no ability to orgasm and the nervous feeling) but it has really saved my life.

I wish you the very best!
Avatar universal
I've been on 20mg of lexis pro for about four months. It has leveled my moods & I don't know if I'd be alive with out it. Lately, the issue I have is severe nerves. At first sound of arguing, loud or bickering between my two kids & wife I resort to bed. I have all these things that I want to also do & get done but always end up laying down in bed. I just simply don't feel like doing things I should. If I am able to get out & enjoy the day everything is fine until the first sign of everything not going smooth, then it's back to bed again. Still by far my best time of day is in the mornings. I take my meds about 30-45 mins before bed. What can I do or take to help me respond to conflict & be the father my kids need? Not the one who ALWAYS just hides in bed from it......
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.